Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Little Rock, AR

March 30, 2002Bradley County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 30, 2002, 10:36 AM CST for Bradley County, Arkansas. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 30, 2002, 10:36 AM CST (16:36 UTC)
Expired
Mar 30, 2002, 11:05 AM CST
In force
29 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Bradley County, AR

The radar

The Little Rock radar (KLZK), 141 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 10:50 AM CSTThunderstorm Wind 50 EWarren, ARThunderstorm winds knocked down some trees and power lines.
Mar 30, 10:50 AM CSTThunderstorm Wind 50 EWarren, ARThunderstorm winds blew down some large trees 5 miles south of Warren.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.6 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WUUS54 KLZK 301636
SVRLIT
ARC011-301705-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1035 AM CST SAT MAR 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1105 AM CST

* AT 1029 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF WARREN...OR ABOUT 9 MILES
  EAST OF HAMPTON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WARREN AROUND 1050 AM CST

&&

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG TO 
DAMAGING WINDS. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR 
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3356 9198 3344 9225 3362 9228 3371 9198

$$

46

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 4:44 AM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Mar 30, 4:44 AM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
444 AM CST SAT MAR 30 2002

PROBLEM OF THE DAY CONTINUES TO BE FRONT...THUNDERSTORMS AND HEAVY
RAINFALL CHANCES.

CURRENT KLZK RADAR SHOWS SHOWERS AND THUNDERSTORMS SPREADING ACROSS
MUCH OF ARKANSAS. RAIN WILL CONTINUE ALL DAY ACROSS THE AREA. BEST
CHANCES OF RAIN WILL BE CENTRAL AND SOUTH. WITH ABUNDANT GULF
MOISTURE AVAILABLE...HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON
AND TONIGHT...MAINLY CENTRAL AND SOUTH. HAVE DECIDED TO INCREASE THE
AREAL EXTENT OF THE FLASH FLOOD WATCH...EXTENDED IT FURTHER NORTH.

WITH COLD FRONT ACROSS SOUTHERN ARKANSAS SOME SEVERE STORMS ARE
POSSIBLE ALONG THE FRONT. COLD FRONT WILL PULL OUT OF THE AREA ON
SUNDAY. PRECIP SHOULD END ACROSS THE AREA BY SUNDAY AFTERNOON. DRY
CONDITIONS ARE IN STORE FOR SUNDAY NIGHT THROUGH MONDAY NIGHT. THE
NEXT FRONT COMES THROUGH ON TUESDAY AND BRINGS THE NEXT QUICK CHANCE
OF THUNDERSTORMS. WEDNESDAY THROUGH FRIDAY WILL BE DRY.

TEMPERATURES WILL BE STEADY OR SLOWLY FALLING TODAY. STAYED CLOSE TO
THE FWC GUIDANCE.

.LZK...FLASH FLOOD WATCH FOR TODAY AND TONIGHT FOR CENTRAL AND SOUTH
ZONES ARZ016-025-032>034-043>047-021-022-030-031-037>042-23-024-052
053-062-066-067-054-055-056-057-064-065-063-068-069.

In the hours before

Local storm report, Mar 30, 7:12 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
600 AM CST SAT MAR 30 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 AM    SOCIAL HILL               AR   .75 INCH HAIL
03/30/02   HOT SPRING                     REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0433 AM    MALVERN                   AR   .75 INCH HAIL
03/30/02   HOT SPRING                     HAIL COVERED THE
                                          GROUND. REPORTED BY
                                          FIRE AND RESCUE.
Special weather statement, Mar 30, 7:20 AM CST, 3 hours 16 minutes before
ARZ040>047-052>057-062>069-301930-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
720 AM CST SAT MAR 30 2002

...RISK OF SEVERE WEATHER TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER SOUTH ARKANSAS...
GENERALLY SOUTH OF A LINE FROM GURDON TO DEWITT. MEANWHILE...THERE
IS A SLIGHT RISK OF SEVERE WEATHER TO THE SOUTH OF A MENA TO LITTLE
ROCK TO BRINKLEY LINE.

A COLD FRONT THAT MOVED ACROSS ARKANSAS LAST NIGHT AND EARLY THIS
MORNING...WAS LOCATED OVER NORTHERN LOUISIANA AT SUNRISE. THE FRONT
IS FORECAST TO REMAIN STATIONARY TODAY AND TONIGHT.

MEANWHILE...SEVERAL LOW PRESSURE SYSTEMS ALOFT WILL MOVE ACROSS
THE REGION OVER THE NEXT 24 HOURS. THIS WILL RESULT IN PERIODS OF
SHOWERS AND THUNDERSTORMS OVER CENTRAL AND SOUTHERN ARKANSAS. SOME
OF THE THUNDERSTORMS HAVE THE POTENTIAL TO REACH SEVERE LEVELS.

THE MAIN THREAT OF SEVERE WEATHER TODAY AND TONIGHT WILL BE DAMAGING
WINDS AND LARGE HAIL. IF THE FRONTAL SYSTEM MOVES BACK NORTHWARD
INTO SOUTH ARKANSAS...AN ISOLATED TORNADO CANNOT BE RULED OUT.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED LATER TODAY OR
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

44

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:22 PM CSTSevere Thunderstorm WarningLZKArkansas38 min
Mar 29, 8:31 PM CSTSevere Thunderstorm WarningLZKGrant29 min
Mar 29, 8:36 PM CSTSevere Thunderstorm WarningLZKJefferson24 min
Mar 29, 8:54 PM CSTSevere Thunderstorm WarningLZKPulaski, Saline51 min
Mar 29, 9:02 PM CSTSevere Thunderstorm WarningLZKArkansas, Monroe28 min
Mar 29, 9:34 PM CSTSevere Thunderstorm WarningLZKArkansas26 min
Mar 29, 10:09 PM CSTSevere Thunderstorm WarningLZKArkansas51 min
Mar 29, 10:17 PM CSTFlash Flood WarningLZKArkansas3 hr
Mar 29, 11:47 PM CSTSevere Thunderstorm WarningLZKArkansas28 min
Mar 30, 3:38 AM CSTSevere Thunderstorm WarningLZKClark, Hot Spring22 min
Mar 30, 4:13 AM CSTSevere Thunderstorm WarningLZKHot Spring32 min
Mar 30, 4:48 AM CSTSevere Thunderstorm WarningLZKJefferson27 min
Mar 30, 5:05 AM CSTSevere Thunderstorm WarningLZKArkansas40 min
Mar 30, 5:45 AM CSTSevere Thunderstorm WarningLZKArkansas, Monroe35 min
Mar 30, 6:27 AM CSTFlash Flood WarningLZKClark, Grant, Hot Spring, Pike3 hr
Mar 30, 7:08 AM CSTFlash Flood WarningLZKArkansas, Jefferson2 hr
Mar 30, 10:12 AM CSTSevere Thunderstorm WarningLZKCalhoun28 min
Mar 30, 10:59 AM CSTSevere Thunderstorm WarningLZKDrew31 min
Mar 30, 11:24 AM CSTSevere Thunderstorm WarningLZKDesha31 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.